Montana, 2006

Blizzard in Montana, April 18, 2006

April 18, 2006 · NWS BYZ · 1 event in 1 county or zone

1 blizzard, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Apr 18, 4:11 PM MST, 42 minutes earlier.

Area forecast discussion, Apr 18, 4:11 PM MST, 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
511 PM MDT TUE APR 18 2006

.SHORT TERM...VALID FOR WED AND THU...

SENDING A QUICK UPDATE TO UPGRADE THE WINTER STORM WARNING IN
CARTER AND FALLON COUNTIES TO A BLIZZARD WARNING. SEVERAL REPORTS
HAVE BEEN RECEIVED FROM THE EKALAKA AND BAKER AREAS OF VERY
LIMITED VISIBILITIES MAKING TRAVEL EXTREMELY HAZARDOUS. CARPENTER

PREVIOUS DISCUSSION...WINTER STORM WELL UNDERWAY OVER PORTIONS OF
SOUTHEAST MONTANA WHERE ACCUMULATIONS OF 6 TO 8 INCHES HAVE BEEN
REPORTED AS WELL AS 40 MPH WINDS. ENOUGH OF A BREAK OCCURRED OVER
CUSTER AND SOUTHERN ROSEBUD COUNTIES TODAY TO PROMOTE ENOUGH
WARMING TO LIMIT THE ACCUMULATING SNOW THREAT...BUT
CARTER...FALLON AND POWDER RIVER COUNTIES ARE IN FOR EXTREME
CONDITIONS TONIGHT AND TOMORROW MORNING. EXPECTING ADDITIONAL
ACCUMULATIONS AROUND 8 INCHES FOR POWDER RIVER COUNTY...10 TO 12
FOR FALLON AND CARTER COUNTIES. THIS SNOW WILL BE VERY HEAVY AND
WET...AND WILL FALL AT RAPID ACCUMULATIONS TONIGHT AS SOME
CONVECTION BEGINS TO CREATE SNOW BURSTS. FOR THE REMAINDER OF THE
AREA...DIURNAL SHOWER ACTIVITY WILL DIMINISH WITH DIURNAL COOLING.
NOT EXPECTING A FOG THREAT TONIGHT AS WINDS ARE EXPECTED TO REMAIN
UP BUT WILL HAVE TO WATCH THIS FOR SOME AREAS ON WEDNESDAY NIGHT.

DEEP CUTOFF UPPER LEVEL LOW OVER WESTERN SOUTH DAKOTA PROGGED TO
MOVED SLOWLY EASTWARD TONIGHT WITH STRONG SURFACE LOW PRESSURE
SYSTEM TO REMAIN UNDERNEATH THE LOW TONIGHT. THIS WILL WRAP
ADDITIONAL BANDS OF PRECIPITATION INTO SOUTHEAST MONTANA TONIGHT
AND MAINTAIN THE STRONG WINDS. THE REST OF THE AREA WILL SEE
STABILIZING CONDITIONS AS HIGH PRESSURE MIGRATES INTO THE AREA
FROM THE WEST. FOR TOMORROW...SYSTEM BECOMES A BIT TIGHTER AND
SHIFTS A BIT EASTWARD WHICH ALLOWS THE WINDS TO DECREASE FOR MOST
OF THE AREA BUT A SIGNIFICANT BAND OF HEAVY PRECIPITATION IS
EXPECTED TO CONTINUE WRAPPING INTO SOUTHEAST MONTANA. TEMPERATURES
ARE EXPECTED TO REMAIN COLD ENOUGH TO MAINTAIN SNOW ESPECIALLY IF
CLOUDS REMAIN DENSE ENOUGH TO SUPPRESS SIGNIFICANT HEATING. FOR
WEDNESDAY NIGHT AND THURSDAY PRECIPITATION BEGINS TO FINALLY END
ACROSS THE AREA WITH PROGS SHOWING MOISTURE LIMITED TO THE EASTERN
BORDER BY WEDNESDAY EVENING. THURSDAY LOOKS DRY ACROSS THE AREA
BUT EXPECT SIGNIFICANT RETARDATION IN HEATING OVER THE SOUTHEAST
DUE TO SNOW COVER AND MOIST GROUND. BORSUM

.LONG TERM...VALID FOR FRI...SAT...SUN...MON...TUE...

OVERALL HAVE MADE FEW CHANGES TO EXTENDED FORECAST. GOOD AGREEMENT
AMONG MODELS IN SHOWING DRY/WARMER CONDITIONS FRIDAY UNDER RIDGING
ALOFT. HAVE TWEAKED TEMPS UP A BIT MORE...AS HAS BEEN THE TREND
WITH GUIDANCE...AND HIGHS INTO THE 70S SEEMS REASONABLE AS MODELS
SHOW 850MB TEMPS RISING WELL INTO THE TEENS. WILL BE COOLER IN THE
EAST AS EASTERLY FLOW FROM NORTHERN PLAINS SFC RIDGE PERSISTS.
MODELS THEN DIVERGING AS NEXT PACIFIC TROF COMES ASHORE FOR THE
WEEKEND. 12Z GFS MUCH DIFFERENT THAN PREVIOUS RUNS AS IT IS
SHOWING MORE OF AN INFLUENCE FROM NORTHERN BRANCH OF WHAT IS
SHAPING UP TO BE A SPLIT TROF. THOUGH THIS IS AGAINST WHAT THE
ECMWF AND MOST ENSEMBLES ARE SHOWING...THEY SHOW MORE ENERGY IN
THE SOUTHERN BRANCH...IT DOES HAVE SUPPORT FROM THE UKMET. THE
ECMWF IS APPEARING MOST CONSISTENT AT THIS POINT...AS ALSO NOTED
BY THE MID SHIFT...AND WILL LOOSELY SIDE WITH IT AT THIS TIME. HOW
DOES THIS ALL ADD UP? WILL KEEP BROADBRUSHED NEAR CLIMO POPS
SUNDAY THROUGH TUESDAY WITH SOME SORT OF TROFFING OVER THE
NORTHERN OR CENTRAL ROCKIES. WILL ALSO NOT STRAY TOO FAR FROM
GUIDANCE TEMPS WITH SUCH UNCERTAINTY. MAY NEED TO DRY THINGS OUT
BY TUESDAY AS EVEN THE ECMWF BRINGS DOWN SOME COOLER AND MORE
STABLE AIR FROM CANADA BY THAT TIME...BUT WILL LET LATER SHIFTS
TAKE ANOTHER LOOK BEFORE MAKING CHANGES THAT FAR OUT.

JKL

&&

.AVIATION...

EXPECT IFR TO LIFR CONDITIONS IN RAIN AND SNOW TO PERSIST IN
EASTERN PARTS OF THE FORECAST AREA THROUGH TONIGHT...EAST OF
BIL...DUE TO A SLOW MOVING STORM SYSTEM CENTERED IN THE DAKOTAS.
WINDS WILL CONTINUE TO BE QUITE STRONG FROM MLS TO BHK...WITH
GUSTS TO 50 MPH. CONVECTIVE SNOW SHOWERS PRODUCING BRIEF MVFR TO
IFR CIGS/VIS WILL IMPACT THE SHR AREA LATE THIS AFTERNOON AND
EVENING...BUT THESE SHOULD DISSIPATE LATER TONIGHT. LOCATIONS FROM
LVM TO BIL WILL REMAIN MAINLY VFR...WITH THE EXCEPTION OF WIDELY
SCATTERED SHOWERS AND LOCAL MVFR CIGS LATE THIS AFTERNOON AND
EVENING. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    WED     THU     FRI     SAT     SUN     MON     TUE
-----------------------------------------------------------
BIL 031/059 033/067 040/072 043/070 040/064 040/065 039/063
    20/B    00/U    00/U    00/B    23/T    22/T    22/W
LVM 024/054 025/061 032/069 035/065 034/059 033/061 033/061
    20/B    00/U    00/B    02/T    23/T    22/T    22/W
HDN 032/058 034/065 039/072 040/071 040/068 040/068 039/068
    30/N    00/U    00/U    00/B    23/T    22/T    22/W
MLS 031/050 034/060 039/070 041/071 041/066 040/066 040/065
    +7/O    30/B    00/U    00/B    02/T    22/T    22/W
4BQ 029/040 034/060 035/069 038/070 040/069 038/066 039/066
    +7/S    60/B    00/U    00/B    02/T    22/T    22/W
BHK 029/041 028/054 032/065 037/068 039/065 036/064 035/063
    +9/S    60/B    00/U    00/B    02/T    12/T    20/B
SHR 028/050 028/062 031/071 038/072 038/065 039/065 035/065
    42/S    00/U    00/U    00/B    22/T    22/T    22/W

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY FOR ZONES
      33-37.
     WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY FOR
      ZONE 36.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Apr 18, 4:08 PM MST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
508 PM MDT TUE APR 18 2006

MTZ028>032-034-035-038>042-056>058-063>068-WYZ098-099-192315-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
NORTHERN STILLWATER-YELLOWSTONE-SOUTHERN BIG HORN-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-
PARADISE VALLEY-LIVINGSTON AREA-BEARTOOTH FOOTHILLS-
ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
INCLUDING THE CITIES OF...HARLOWTON...ROUNDUP...HYSHAM...
COLSTRIP...FORSYTH...MILES CITY...COLUMBUS...ABSAROKEE...
BILLINGS...PRYOR...LODGE GRASS...BRIDGER...JOLIET...CLYDE PARK...
WILSALL...BIG TIMBER...RYEGATE...LAVINA...RED LODGE...HARDIN...
CROW AGENCY...LAME DEER...JUDITH GAP...EMIGRANT...LIVINGSTON...
FISHTAIL...MCLEOD...COOKE CITY...BURGESS JCT...SHERIDAN
508 PM MDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ036-192315-
POWDER RIVER-
INCLUDING THE CITY OF...BROADUS
508 PM MDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   WINTER STORM WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWBYZ  /WWUS45 KBYZ/

.DAY ONE...TONIGHT

SNOW AND WIND WILL CONTINUE TO AFFECT THE AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW AND WIND WILL CONTINUE TO AFFECT THE AREA THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ033-037-192315-
FALLON-CARTER-
INCLUDING THE CITIES OF...BAKER...EKALAKA
508 PM MDT TUE APR 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.

THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
   BLIZZARD WARNING IN EFFECT UNTIL 6 PM MDT WEDNESDAY.

PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
   GTFWSWBYZ  /WWUS45 KBYZ/

.DAY ONE...TONIGHT

DANGEROUS CONDITIONS WILL CONTINUE TONIGHT AS SNOW AND VERY STRONG WINDS
WILL CONTINUE TO AFFECT THE AREA TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

DANGEROUS CONDITIONS WILL CONTINUE THROUGH WEDNESDAY AS SNOW AND
VERY STRONG WINDS WILL CONTINUE TO AFFECT THE AREA.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Apr 18, 1:20 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BILLINGS MT
220 PM MDT TUE APR 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HEAVY SNOW       17 NE ASHLAND           45.80N 106.06W
04/18/2006  M8.0 INCH        POWDER RIVER       MT   TRAINED SPOTTER

&&

CAROLYNW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 blizzard. Local standard time, as filed.

Blizzard, Fallon

When
April 18, 4:53 PM MST
Where
Fallon forecast zone
Reported by
TRAINED SPOTTER
Coordinates
46.334, -104.417 (the zone’s center; the record gives no point)

Heavy snow with less than 1/4SM visibility. Several reports of sustained winds greater than 35 mph with gusts to around 50 mph. Peak sustained wind of 43 mph with a gust of 60 mph.

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2006Every state in 2006This day in weather historyWarnings in Montana, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5503463.